Hail, Rawlins
- When
- May 6, 5:17 PM CST
- Where
- Rawlins County, 12 mi S of Mc Donald
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.606, -101.370
Thunderstorms developed across western Nebraska and western Kansas during the late afternoon hours. Numerous hail reports were received from the stronger storms, the largest being golf ball sized hail in Rawlins county, KS.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms developed across western Nebraska and western Kansas during the late afternoon hours. Numerous hail reports were received from the stronger storms, the largest being golf ball sized hail in Rawlins county, KS.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 6, 1:35 PM CST, 3 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 135 PM MDT TUE MAY 6 2008 .DISCUSSION... 127 PM MDT TUE MAY 6 2008 ANOTHER ROUND OF THUNDERSTORMS EXPECTED TODAY. LINE OF TCU DEVELOPING OVER THE COLORADO/KANSAS BORDER AS SEEN AT THE KGLD NWS OFFICE. FIRST THUNDERSTORM OF THE DAY IS ABOUT TO CROSS INTO GREELEY COUNTY, KS WITH MORE THUNDERSTORMS DEVELOPING OFF THE HIGHER TERRAIN IN COLORADO. EXPECT MORE THUNDERSTORMS TO DEVELOP THIS AFTER AFTERNOON AND STRENGTHEN AS THEY MOVE INTO A RICHER MOISTURE FIELD. DRYLINE SETTING UP OVER THE COLORADO/KANSAS BORDER WITH 53 TDS REPORTED AT KGLD WITH HIGHER TDS SOUTH AND EAST. KITR REPORTING A 37 TD WITH MUCH DRIER AIR WEST. WINDS OVER KGLD AND EAST TAKING ON A MORE SOUTH/SOUTHEASTERLY FLOW WHICH COULD ADVECT EVEN HIGHER DEWPOINTS INTO THE AREA. SPECIAL 18Z SOUNDINGS OVER KDDC AND KLBF SHOW CAPES OF 2000J/KG WITH CIN VALUES AROUND 150J/KG. OBVIOUSLY ANY CIN OVER THE AREA HAS ERODED AWAY AS THESE STORMS HAVE AND ARE BEGINNING TO FIRE. LATEST RUNS OF THE RUC HAVE CAPE VALUES AROUND 2500J/KG FROM KGLD AND FURTHER EAST...WITH 0-1KM AND 0-3KM HELICITY VALUES SUPPORT SUPERCELL DEVELOPMENT. MAIN THREAT FOR THIS EVENING LOOKS TO BE LARGE HAIL AND DAMAGING WINDS...ALSO CANNOT RULE OUT THE POSSIBILITY FOR TORNADO DEVELOPMENT. AS THE EVENING PROGRESSES THUNDERSTORMS WILL CONTINUE TO PUSH EAST THUS CHANCES FOR THUNDERSTORMS WILL DECREASE FROM WEST TO EAST OVERNIGHT. THERE IS STILL A POSSIBILITY FOR THUNDERSTORMS OVER THE AREA SO HAVE LEFT SLIGHT CHANCE/CHANCE OVERNIGHT. WEDNESDAY WILL BE A BIT COOLER AS TEMPERATURES ONLY MAKE IT INTO THE MID 60S. BY AFTERNOON SKIES SHOULD BECOME PARTLY CLOUDY BY THE AFTERNOON. MOVING INTO THURSDAY AN H5 SHORTWAVE TROUGH MOVES OVER THE REGION ALONG WITH ENOUGH MOISTURE RETURN TO GENERATE MORE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. THE AREA WILL SEE A BIT OF A BREAK OVER THE WEEKEND THROUGH EARLY NEXT WEEK AS H5 RIDGE OVER THE GREAT BASIN MOVES EAST OVER THE ROCKIES. TEMPERATURES WILL REMAIN JUST OVER AVERAGE WITH HIGHS IN THE LOWER 70S. BURTIS && .AVIATION... 1 PM TUE MAY 6 2008 VFR CONDITIONS WILL PREVAIL WITH THE EXCEPTION OF AREAS AFFECTED BY THUNDERSTORMS. VISIBILITY AND CEILINGS MAY BE REDUCED DUE TO HEAVY RAIN AND HAIL. THUNDERSTORMS SHOULD DECREASE IN COVERAGE OVERNIGHT. BURTIS && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && WFO GOODLAND
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1100 AM MDT TUE MAY 6 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1100 AM MDT TUE MAY 6 2008 /1200 PM CDT TUE MAY 6 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON ALONG A TROUGH OF LOW PRESSURE NEAR THE COLORADO STATE LINE. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THE STRONGEST STORMS AS THEY TRACK EAST ACROSS THE AREA THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE EARLY WEDNESDAY...HOWEVER DUE TO LIMITED INSTABILITY SEVERE WEATHER IS NOT ANTICIPATED. AN UNSETTLED PATTERN WILL REMAIN IN PLACE ACROSS THE CENTRAL HIGH PLAINS WITH ISOLATED THUNDERSTORMS POSSIBLE LATE THURSDAY WITH CONTINUED CHANCES FOR THUNDERSTORMS OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 300 PM MDT TUE MAY 6 2008 KSZ042-062130- WICHITA- 400 PM CDT TUE MAY 6 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR WICHITA COUNTY IN WEST CENTRAL KANSAS... AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LYDIA...AND MOVING NORTHEAST AT 26 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. SFJ/DDT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 322 PM MDT TUE MAY 6 2008 COZ092-KSZ027-041-062145- CHEYENNE COUNTY-GREELEY-WALLACE- 322 PM MDT TUE MAY 6 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...WALLACE COUNTY IN WEST CENTRAL KANSAS AND GREELEY COUNTY IN WEST CENTRAL KANSAS... AT 319 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF SHERIDAN LAKE...OR 22 MILES SOUTH OF CHEYENNE WELLS...AND MOVING NORTHEAST AT 21 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. PEOPLE IN NORTHWESTERN GREELEY...SOUTHEASTERN CHEYENNE AND SOUTHWESTERN WALLACE COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. SFJ/DDT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 417 PM MDT TUE MAY 6 2008 KSZ001-062245- CHEYENNE- 517 PM CDT TUE MAY 6 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHEYENNE COUNTY IN NORTHWEST KANSAS... AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF ST. FRANCIS...AND MOVING EAST AT 26 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. JRM
The Goodland radar (KGLD), 39 km away, was scanning. The volume nearest the first event began at 23:17 UTC.
7 hail. Local standard time, as filed.
Hail was reported to be anywhere from nickel to golf ball sized.
Hail was reported to be anywhere from nickel to golf ball sized.
Spotters reported half dollar sized hail at the airport.
Spotters reported golf ball sized hail on the southeast side of Bird City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86204, 86206, 86207, 86208, 86209, 86211, 86210.